Heroin continues to grow as an extension of the opioid crisis here in the United States. With prescribers beginning to crack down on the distribution of opiates and opioids, drug abusers turn to the streets, where heroin—an opioid-based drug—is widely available and much more easily accessible.

It goes without saying that both short-term and long-term heroin use can result in a laundry-list of unfavorable side-effects and health concerns, but can it trick the brain into manifesting an experience that doesn’t really exist?

If you’ve already tried finding an answer to this question for yourself, it’s unlikely that your web search yielded any concrete results. That’s because this particular question doesn’t necessarily have one simple answer.

First, let’s clarify what it is exactly that we’re talking about here. Hallucinations, by definition, occur when a person experiences a sensation, from any of the five senses, that isn’t real. For example, it is possible that someone experiencing a hallucination could believe that they smell, taste, or even feel something that isn’t really there. However, hallucinations reportedly occur most commonly in the form of visual and auditory sensations.

Now, there is a specific category of illicit drugs, known as hallucinogens, which are directly linked to hallucinatory experiences, but you may be surprised to learn that heroin is not one of them. But that doesn’t mean that opioid users can’t experience this while under the influence of heroin.

In fact, according to a 2016 research study, patients with various medical conditions that were treated using opioid drugs reported experiencing hallucinations as a result of the medication. This is actually a very real side-effect of opioid-class drugs, called Opioid-Induced Hallucinations, or OIH. There have been numerous reports of hallucinations, primarily auditory, visual and, sometimes, the sense of physical touch.

It’s important to note that there are several types of opioid drugs, and not all of them interact with the brain and body exactly the same. In the report mentioned above, reports of OIH were most commonly associated with the use of morphine to treat pain in cancer patients.

Now, here’s where we can tie up the loose ends surrounding the question at hand: when heroin users inject or otherwise consume this powerful opioid drug, the heroin turns to morphine before attaching to opioid receptors in the brain. Morphine has been linked with hallucinatory experiences in patients undergoing treatment with this particular type of opioid. Thus, heroin is consumed, heroin turns to morphine, morphine induces hallucinations.

Of course, this isn’t necessarily true for every given situation, and there is no definitive conclusion or undisputed truth in the matter. Therefore, it’s difficult to say with complete certainty that heroin does, in fact, cause hallucinations. However, based on scientific studies and recent publishings, it is likely that heavy heroin usage may result in hallucinations for the drug user.

Share This